Healthcare & Clinical Calculations
CAGE & CAGE-AID Alcohol / Substance Screening Score Calculator
Score John Ewing’s 4-item CAGE / CAGE-AID bedside screening questionnaire (Cut down, Annoyed, Guilty, Eye-opener; 0–4 points) with clinically significant threshold >= 2 or positive morning Eye-opener.
Rapid 4-question primary-care and trauma screening for lifetime alcohol or drug dependence!
Developed by John A. Ewing (1984) for alcohol and adapted by Richard L. Brown (CAGE-AID, 1995) to include recreational/prescription drugs, CAGE asks four non-judgmental binary (0/1) lifetime questions: (C) Have you ever felt you ought to Cut down? (A) Have people Annoyed you by criticizing your drinking or drug use? (G) Have you ever felt bad or Guilty about your use? (E) Have you ever had a drink or used drugs first thing in the morning as an Eye-opener to steady your nerves or get rid of a hangover?
Across medical and surgical admissions, a CAGE / CAGE-AID score >= 2 carries ~91% sensitivity and ~77% specificity for alcohol/substance use disorder—and clinicians also treat an isolated positive Eye-opener (E = 1, physiological morning withdrawal relief) as a high-priority flag warranting full AUDIT / DSM-5 evaluation and inpatient CIWA-Ar withdrawal prophylaxis!
| CAGE / CAGE-AID Score (0–4) | Morning Eye-Opener (E) | Screening Interpretation | Recommended Clinical Action |
|---|---|---|---|
| Score >= 2 (e.g., C=1, G=1 -> 2) | E = 0 or 1 | Positive CAGE Screen | Full AUDIT / DSM-5 & Withdrawal Check |
| Score = 1 With Morning Eye-Opener | E = 1 | Positive Physiological Flag | Assess Dependence & CIWA-Ar Risk |
| Score = 1 (Non-E) / Score = 0 | E = 0 | Borderline / Negative Screen | Brief Inquiry / Routine Preventive Care |
Total 4-Item CAGE / CAGE-AID Score (0–4)
Validates binary 0/1 flags across Cut-down (B2), Annoyed (B3), Guilty (B4), and Eye-opener (B5).
=IF(OR(COUNT(B2:B5) < 4, MIN(B2:B5) < 0, MAX(B2:B5) > 1), "Invalid CAGE Binary Flag (0/1)", SUM(B2:B5))CAGE / CAGE-AID Clinical Triage & Eye-Opener Escalation
Flags Score >= 2 or positive morning Eye-opener (B5 = 1) for comprehensive substance-use evaluation.
=IF(OR(COUNT(B2:B5) < 4, MIN(B2:B5) < 0, MAX(B2:B5) > 1), "Invalid CAGE Binary Flag (0/1)", IF(OR(SUM(B2:B5) >= 2, B5 = 1), "Positive CAGE Screen (Score >= 2 or Eye-Opener) — Full AUDIT / DSM-5 Assessment", IF(SUM(B2:B5) = 1, "Borderline Single-Item Flag (Score 1) — Brief Clinical Inquiry", "Negative CAGE Screen (Score 0)")))Try the example
Use the original values or change them to test your understanding.